Sensorineural hearing loss in patients with head and neck cancer after chemoradiotherapy and radiotherapy: a systematic review of the literature.

Abstract

METHODS

Comprehensive search of Medline and Embase with the terms "radiotherapy" combined with "ototoxicity," "head and neck squamous cell carcinoma," and synonyms.

BACKGROUND

Both radiotherapy (RT) and cisplatin-based chemoradiotherapy (CRT) in patients with head and neck cancer may cause sensorineural hearing loss (SNHL). The purpose of this review was to provide more insight into SNHL because of CRT compared to RT.

CONCLUSION

The wide range of SNHL incidence rates makes it impossible to draw any conclusions on the severity of RT- and CRT-induced ototoxicity. To allow for future comparison of study outcomes, development of uniform criteria is of utmost importance.

RESULTS

Of the 2507 studies found, 21 were included in this study. Pooled analysis could not be committed because of heterogeneity. Incidence rates of SNHL after RT and CRT varied considerably, with percentages ranging from 0% to 43% and 17% to 88%, respectively. Factors that influenced the risk of SNHL were radiation dose to the cochlea, follow-up time, age, baseline hearing level, and cisplatin dose.

More about this publication

Head & neck
  • Volume 37
  • Issue nr. 2
  • Pages 281-92
  • Publication date 01-02-2015

This site uses cookies

This website uses cookies to ensure you get the best experience on our website.